Wisconsin, 2013

Drought in Wisconsin, March 1 to 31, 2013

March 1 to 31, 2013 · NWS ARX · 3 events in 3 counties and zones

75 to 3 inches of liquid precipitation across the western Wisconsin counties still affected by the drought. With the frozen ground, little if any of the precipitation was absorbed by the soil.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall amounts averaged 14 to 20 inches with 1.75 to 3 inches of liquid precipitation across the western Wisconsin counties still affected by the drought. With the frozen ground, little if any of the precipitation was absorbed by the soil. No changes in the drought conditions occurred and a severe drought remained across parts of Buffalo, Taylor and Trempealeau Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 28, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 28, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 PM CST THU FEB 28 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
315 PM CST THU FEB 28 2013

AT 3 PM...CLOUDS CONTINUE TO PIVOT AROUND A LOW PRESSURE SYSTEM
CENTERED OVER SOUTHEAST ONTARIO. HOWEVER SOME DRIER AIR FILTERING
INTO NORTHERN MINNESOTA...UPPER MICHIGAN...AND NORTHERN WISCONSIN
IS CAUSING SOME BREAKS TO DEVELOP IN THE MVFR DECK. BUFKIT SOUNDINGS
SUGGEST THAT THE CLOUDS WILL LINGER ACROSS THE FORECAST AREA
TONIGHT...AND THEN GRADUALLY BREAK UP FROM NORTHEAST TO SOUTHWEST
ON FRIDAY. AT THE SAME TIME...SOME MID AND HIGH CLOUDS WILL BE
MOVING INTO THE AREA FROM THE WEST AS A WEAKENING SHORT WAVE
/CURRENTLY OVER THE DAKOTAS/ MOVES EAST TOWARD THE FORECAST AREA.

WITH SKIES EXPECTED TO REMAIN CLOUDY TONIGHT...ONCE AGAIN WENT
HIGHER THAN THE MAV AND MET MOS TEMPERATURES. A 50-50 BLEND
OF LAST NIGHT/S MINIMUM TEMPERATURES AND THE BIAS CORRECTED
CONSALL...RAISED THE MINIMUM TEMPERATURES INTO THE MID AND
UPPER TEENS ACROSS NORTH-CENTRAL WISCONSIN...AND LOWER AND MID 20S
ACROSS THE REMAINDER OF THE FORECAST AREA. THIS SEEMS MUCH MORE
REALISTIC THAN THE MOS.

ALSO FOR TONIGHT...A WEAK 850-700 MB WILL MOVE SOUTH THROUGH
THE AREA TONIGHT. IN ADDITION...THERE IS SOME WEAK 275 ISENTROPIC
LIFT. SOUNDINGS SUGGEST THAT THE OMEGA ASSOCIATED WITH THIS
FEATURE WILL BE CO-LOCATED WITH THE LOW LEVEL MOISTURE. AS A
RESULT...KEPT SCATTERED FLURRIES IN THE FORECAST.

ON SATURDAY NIGHT...THE MODELS SHOW THAT A WEAKENING TROUGH WILL
MOVE INTO THE UPPER LEVEL RIDGE. WEAK TO MODERATE 280K ISENTROPIC
LIFT DEVELOPS AHEAD OF THIS TROUGH. THE 28.00Z NAM/WRF CONTINUES
TO SHOW SOME LIGHT PRECIPITATION ASSOCIATED WITH THIS SYSTEM.
THE ECMWF GENERATES SOME FLURRIES WITH THIS SYSTEM. MEANWHILE THE
GEM AND OPERATIONAL GFS KEEPS THE AREA DRY. LOOKING AT THE 12 GFS
MEMBERS...ONLY 3 OF THEM GENERATE ANY MEASURABLE PRECIPITATION.
THE MAIN DIFFERENCE BETWEEN THE GFS AND NAM IN THE BUFKIT
SOUNDINGS IS HOW THEY HANDLE THE DRY AIR BELOW 5K FEET. THE
NAM/WRF SATURATES THIS LAYER. MEANWHILE THE GFS SHOWS THAT THIS
LAYER WILL REMAIN VERY DRY. WITH UNCERTAINTIES IN THE LOW LEVEL
MOISTURE...JUST OPTED TO GO WITH FLURRIES AT THIS TIME.

.LONG TERM...SUNDAY THROUGH THURSDAY
315 PM CST THU FEB 28 2013

FROM LATE SUNDAY NIGHT INTO TUESDAY...THE MAIN FORECAST CONCERN IS
THE TRACK OF A LOW PRESSURE SYSTEM MOVING THROUGH THE REGION. BOTH
THE GFS AND ECMWF HAVE SHIFTED THE TRACK OF THIS LOW EVEN FURTHER
SOUTH OF ITS TRACK AT 28.00Z AND 28.06Z. WITH THIS TRACK...IT
WOULD ONLY AFFECT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. MEANWHILE
THE GEM KEEPS THE SYSTEM TRACKING TO OUR NORTH. WITH THIS
TRACK...IT CONTINUES TO PRODUCE PRECIPITATION ACROSS THE ENTIRE
AREA. WITH THE MODELS STILL TRYING TO SORT OUT THINGS...OPTED TO
STAY WILL ALL BLEND FOR NOW.

BEYOND THIS TIME PERIOD...IT CONTINUES TO LOOK LIKE A 500 MB RIDGE
WILL DEVELOP ACROSS THE CENTRAL UNITED STATES. AS STATED
YESTERDAY...THIS IS ACTUALLY SUPPORTED BY MADDEN JULIAN
OSCILLATIONS FOR PHASES 6 AND 7. WHILE THERE IS AGREEMENT THAT
THIS RIDGE WILL BE BUILDING ACROSS THE AREA...THERE IS STILL SOME
UNCERTAINTY ON HOW WARM WE WILL GET.

&&

.AVIATION...
1035 PM CST THU FEB 28 2013

LATEST FOG/STRATUS SATELLITE TRENDS ALONG WITH RAP RH FIELDS/BUFKIT
SOUNDINGS FAVOR HOLDING THE MVFR CIGS ACROSS KRST/KLSE EVEN LONGER
NOW...PERHAPS FOR MOST OF THE DAYTIME HOURS. NAM BUFKIT SOUNDINGS
SUGGEST THAT MIXING COULD START UP BY MID/LATE MORNING...HELPING TO
ELEVATE THE CIGS...ALTHOUGH NOT NECESSARILY SCATTERING THIS LOW DECK
OUT UNTIL LATER IN THE AFTERNOON. CONFIDENCE REMAINS SHAKY WHEN THIS
WILL OCCUR...BUT WILL CONTINUE TO PUSH TIMING BACK...TOWARD THESE
LATEST TRENDS. HIGH CLOUDS WILL LIKELY BE FILTERING BACK ACROSS THE
REGION EVEN AS THE LOW CLOUDS IF/WHEN VACATE TO THE
SOUTH...ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
228 PM CST THU FEB 28 2013

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RIECK
Hazardous weather outlook, Feb 28, 4:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CST THU FEB 28 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
430 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS POSSIBLE ON MONDAY AND MONDAY NIGHT...
PARTICULARLY ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
HOWEVER...AT THIS TIME IT IS TOO EARLY TO TRY AND PIN POINT
HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED THIS MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Buffalo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Snowfall amounts across Buffalo County averaged 20 to 22 inches with 2.75 to 3 inches of liquid precipitation during March. With the frozen ground, little to none of this moisture was absorbed by the soil. Only minor changes in the drought conditions occurred and all but the extreme southern tip of the county remained in a severe drought.

Drought, Taylor

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Snowfall amounts across Taylor County averaged 12 to 18 inches with 1.75 to 2.25 inches of liquid precipitation during March. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred and the northern half of the county remained in a severe drought.

Drought, Trempealeau

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Trempealeau forecast zone
Reported by
Drought Monitor
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Snowfall amounts across Trempealeau County averaged 16 to 20 inches with 2.25 to 2.75 inches of liquid precipitation during March. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred and the northern half of the county remained in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435002, 435003, 435004.